Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 245, NWS Springfield, MO

March 20, 2007Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 20, 2007, 2:48 AM CDT for Barry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2007, 2:48 AM CDT (07:48 UTC)
Expired
Mar 20, 2007, 8:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 200751
FFWSGF
MOC009-201345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 845 AM CDT.

* AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  THE HEAVIEST RAIN OCCURRED OVER RURAL BARRY COUNTY
  BETWEEN THE PURDY AND BUTTERFIELD AREAS.  WEATHER SERVICE RADAR
  SUGGESTS THAT NEARLY THREE INCHES OF RAIN HAS FELL WITHIN THE PAST
  HOUR.  THESE HEAVY RAINFALL RATES WILL LIKELY CAUSE LOW WATER 
  CROSSINGS TO BECOME DANGEROUS AND IMPASSABLE...ALONG WITH OTHER
  LOW LYING ROADS PARTICULARLY WITHIN THE PURDY AND BUTTERFIELD 
  AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING          
  INCLUDE...PURDY AND BUTTERFIELD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3692 9363 3682 9363 3682 9359 3650 9360
      3650 9408 3693 9407

$$

CRAMER
3 follow-up statements
000
WGUS73 KSGF 200933
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT TUE MAR 20 2007

MOC009-201345-
BARRY MO-
430 AM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR BARRY
COUNTY...

AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SLOW MOVING HEAVY THUNDERSTORMS CONTINUE TO IMPACT MAINLY NORTHERN 
SECTIONS OF BARRY COUNTY...INCLUDING THE CITY OF MONETT.  WEATHER 
SERVICE RADAR SUGGESTS THAT RAINFALL AMOUNTS UP TO FOUR INCHES HAS 
OCCURRED OVERNIGHT.  THUNDERSTORMS CONTINUE ACROSS THIS AREA...AND 
FLOODING OF LOW LYING AREAS ALONG WITH LOW WATER CROSSINGS IS 
IMMINENT.  

MOTORISTS ARE STRONGLY URGED TO NOT CROSS LOW WATER CROSSINGS THAT 
ARE FLOODED.  FLASH FLOODING CONTINUES TO BE THE MOST DANGEROUS 
WEATHER HAZARD ACROSS SOUTHWEST MISSOURI.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CASSVILLE...MONETT...EXETER...PURDY...SELIGMAN...WASHBURN AND
WHEATON.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

LAT...LON 3692 9363 3682 9363 3682 9359 3650 9360
      3650 9408 3693 9407

$$

CRAMER
000
WGUS73 KSGF 201150
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 AM CDT TUE MAR 20 2007

MOC009-201345-
BARRY MO-
648 AM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR BARRY
COUNTY...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. THE HEAVIEST RAINFALL HAS OCCURRED IN NORTHERN BARRY COUNTY 
NEAR MONETT WHERE LOCALLY TWO TO FOUR INCHES FELL SINCE 2 AM. MINOR 
STREET FLOODING WAS ALSO REPORTED AROUND MONETT...BUT NO ROADS WERE 
REPORTED CLOSED AS OF 630 AM. AN ADDITIONAL ONE HALF TO LOCALLY ONE 
INCH OF RAINFALL WILL BE POSSIBLE THIS MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CASSVILLE...MONETT...EXETER...PURDY...SELIGMAN...WASHBURN AND
WHEATON.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3692 9363 3682 9363 3682 9359 3650 9360
      3650 9408 3693 9407

$$

JLT
000
WGUS73 KSGF 201252
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 AM CDT TUE MAR 20 2007

MOC009-201302-
BARRY MO-
752 AM CDT TUE MAR 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARRY COUNTY...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BARRY COUNTY HAS BEEN 
REPLACED WITH AN AREAL FLOOD WARNING UNTIL 715 AM WEDNESDAY MORNING. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3692 9363 3682 9363 3682 9359 3650 9360
      3650 9408 3693 9407

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:28 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 20, 2:28 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 20 2007

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES...WITH HEAVY RAIN AND FLASH FLOOD POTENTIAL TODAY OVER THE
WESTERN CWA.

CONVECTION STARTING TO GET MORE ACTIVE FROM NORTH CENTRAL OKLAHOMA
INTO THE SOUTHWEST PORTION OF MISSOURI OR ROUGHLY AROUND THE SURFACE
FRONT.  WIND FIELDS BEHIND THE FRONT NOT VERY IMPRESSIVE AND BEST
PRESSURE RISES WERE WELL OFF TO THE NORTHEAST.  LIKELY WILL NOT SEE
MUCH FURTHER SOUTHWARD PROGRESSION OF THE FRONT THIS MORNING SO
CURRENT CONVECTIVE PICTURE WILL LIKELY NOT CHANGE TOO MUCH THROUGH
THE EARLY MORNING HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE LOCATED FROM THE TX/OK
PANHANDLE SOUTH INTO WEST CENTRAL TX.  THIS FEATURE IS EXPECTED TO
EJECT NORTHEAST INTO WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS BY
12Z AND SHOULD ENHANCE THE CURRENT CONVECTION.  THE SHORTWAVE IS
EXPECTED TO MOVE INTO WESTERN MISSOURI BY MIDDAY AND BEST CONVECTION
WILL LIKELY SHIFT TO SOUTHEAST KANSAS AND WESTERN MISSOURI.  FRONT
WILL ALSO LIKELY BEGIN TO LIFT BACK NORTH AS SOUTHERLY WINDS ARE
REESTABLISHED OVER THE AREA.  CURRENT PLAN IS TO LET THE CURRENT
FLASH FLOOD WATCH RIDE OUT THROUGH 7 AM ACROSS EXTREME SOUTHERN
MISSOURI AND TO PUT OUT A NEW WATCH FOR THE WESTERN 3 TIERS OF
COUNTIES FOR TODAY.  CLOUDS AND PRECIPITATION WILL LIKELY KEEP
TEMPERATURE RISES TO A MINIMUM TODAY.

THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS BUT
BEST CHANCE WILL BE SHIFTING NORTHWARD AND OUT OF THE AREA DURING
THE NIGHT.  DID NOT EXTEND THE WATCH PAST 7 PM THIS EVENING AS DAY
SHIFT WILL NEED TO RE-EXAMINE THE CONVECTIVE SITUATION THROUGH THE
DAY TO SEE IF IT WILL BE WARRANTED.  LOWS TONIGHT WILL REMAIN FAIRLY
MILD WITH CLOUD COVER AND STEADY SOUTHERLY WIND.

FRONTAL BOUNDARY WILL REMAIN TO THE NORTH AND WEST OF THE AREA ON
WEDNESDAY WITH GOOD SOUTHERLY FLOW AND FAIRLY WARM 800-700 MB LAYER
SETTING UP A DECENT CAPPING INVERSION ACROSS THE AREA.  HAVE REMOVED
POPS FROM THE FORECAST FOR WEDNESDAY FOR THIS REASON.  TEMPERATURES
SHOULD HAVE NO TROUBLE REACHING THE 70S DURING THE AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY PUSH SOUTH BACK INTO THE NORTHWEST CWA
BY LATE WEDNESDAY NIGHT AND SHOULD SEE THUNDERSTORM CHANCES CREEP
BACK INTO THE AREA BY THEN.  BETTER CHANCES WILL ARRIVE BY THURSDAY
AS THE FRONT CUTS ACROSS THE CWA.  AS WITH TODAY...THE SOUTH MOST
RESTING PLACE FOR THE FRONT WILL LIKELY BE AROUND THE MISSOURI
ARKANSAS BORDER BEFORE LIFTING BACK NORTH AGAIN FRIDAY NIGHT.

MODELS STILL IN DISAGREEMENT HEADING INTO THE WEEKEND WITH THE UPPER
LOW AS IT EJECTS NORTHEAST OUT OF THE SOUTHWEST U.S.  HAVE NOT
CHANGED MUCH IN THE EXTENDED FOR THIS REASON.

LINDENBERG

&&

.AVIATION...

AVIATION WEATHER SHOULD REMAIN ACTIVE FOR BOTH THE JOPLIN AND
SPRINGFIELD AIRPORTS THROUGH THE 24 HOUR TAF PERIOD.  A STALLED OUT
FRONTAL BOUNDARY OVER SOUTHERN KANSAS AND MISSOURI WILL CONTINUE TO
BE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  A SECOND FOCUS
FOR PRECIPITATION EXISTS OVER THE HIGH PLAINS IN THE FORM OF AN
UPPER LEVEL DISTURBANCE.  THIS FEATURE IS EXPECTED TO PASS OVER THE
REGION DURING THE DAY...WHICH WILL LIKELY INCREASE THE AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS.

THE STALLED OUT FRONTAL BOUNDARY WILL RETREAT NORTH OF THE AREA
TODAY...EVENTUALLY ALLOWING WIND DIRECTIONS TO RETURN FROM THE
SOUTH.  MEANWHILE CLOUD COVER WILL PERSIST...WITH CEILINGS BOUNCING
BACK AND FORTH FROM VFR TO MVFR.  AS SHOWERS AND THUNDERSTORMS PASS
OVER THE AIRPORTS...VISIBILITIES WILL FALL TO VALUES LESS THAN VFR
AT TIMES...POSSIBLY INTO THE IFR CATEGORY.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH ALONG/SOUTH HIGHWAY THROUGH 7 AM.
FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7 AM - 7 PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7 AM
TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 19, 8:10 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT MON MAR 19 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT MON MAR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A COLD FRONT MOVING SLOWLY SOUTH THROUGH SOUTHERN MISSOURI AND
EXTREME SOUTHEAST KANSAS THIS EVENING WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS TONIGHT. ISOLATED STRONGER STORMS WILL BE CAPABLE OF
DIME SIZED HAIL.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR THE FRONT
TONIGHT AS IT BEGINS TO STALL OUT NEAR THE MISSOURI ARKANSAS
BORDER. GIVEN THE MOIST AIRMASS IN PLACE AND THE POTENTIAL FOR
THUNDERSTORMS REPEATEDLY AFFECTING THE SAME AREA...THERE IS A
CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING LATE
TONIGHT...PARTICULARLY SOUTH OF HIGHWAY 60.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO
TUESDAY NIGHT AS THE NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
ARKANSAS BORDER BEGINS LIFTING SLOWLY NORTHWARD. THE POTENTIAL
EXISTS FOR LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING TUESDAY
INTO TUESDAY NIGHT.

STRONG SOUTHERLY WINDS ARE EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT WITH GUSTS OVER 30 MPH AT TIMES.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF ANY SEVERE WEATHER...SPOTTERS ARE ENCOURAGED TO RELAY
ANY REPORTS OF HAIL...HEAVY RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:59 AM CDTSevere Thunderstorm WarningSGFBarry61 min
Mar 20, 2:09 AM CDTFlash Flood WarningSGFJasper6 hr
Mar 20, 3:14 AM CDTFlash Flood WarningSGFNewton6 hr
Mar 20, 3:25 AM CDTFlash Flood WarningSGFLawrence6 hr
Mar 20, 10:00 AM CDTFlash Flood WarningSGFGreene, Webster6 hr
Mar 20, 10:00 AM CDTFlash Flood WarningSGFGreene, Webster6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.